Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Los Angeles, CA

August 26, 2013Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 26, 2013, 5:21 PM PDT for Los Angeles County, California. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2013, 5:21 PM PDT (00:21 UTC)
Expired
Aug 26, 2013, 8:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 87 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:29 PM PDTHEAVY RAIN 1.852 Ssw Acton, CA1.85 INCHES OF RAINFALL IN 39 MINUTES AT ACTON PUMP STATION.
Aug 26, 5:58 PM PDTFLASH FLOOD2 Ssw Acton, CAWATER ACROSS CROWN VALLEY RD AND COUNTRY WAY SOUTH OF ACTON...ELEVATION 2600 FEET.
Aug 26, 6:25 PM PDTFLASH FLOOD1 Wsw Acton, CAHEAVY RAINFALL OCCURRED WITH FLASH FLOODING IN ACTON. POWER OUTAGE CURRENTLY.
Aug 26, 6:25 PM PDTFLASH FLOOD4 Wsw Lancaster, CATRAINED WEATHER SPOTTER TRAVELING IN THE ANTELOPE VALLEY REPORTS FLOODING NEAR QUARTZHILL HIGH SCHOOL AND 60TH...LAKE HUGHES...AND ELIZABETH LAKE. ELEVATION AROUND 2400 FEET.
Aug 26, 6:30 PM PDTFLASH FLOOD1 S Acton, CATHE ACTON CAMP RAIN GAUGE MEASURED 0.75 INCHES OF RAIN IN ABOUT AN HOUR.
Aug 26, 6:30 PM PDTFLASH FLOOD8 Sw Lancaster, CATHE LEONA VALLEY RAIN GAUGE MEASURED 0.48 INCHES OF RAIN IN ABOUT 30 MINUTES.
Aug 26, 6:30 PM PDTFLASH FLOODSse Acton, CATHE ACTON PUMP STATION RAIN GAUGE MEASURED A TOTAL OF 2.56 INCHES OF RAIN IN A LITTLE OVER AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WGUS56 KLOX 270021
FFWLOX
CAC037-270315-
/O.NEW.KLOX.FF.W.0005.130827T0021Z-130827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
521 PM PDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE POWERHOUSE BURN AREA AND SOUTH TO ACTON. THE THUNDERSTORMS     
  WERE MOVING SLOWLY TO THE NORTH. 

* UNTIL 815 PM PDT

* AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS
SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY
OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF
FAST-MOVING WATER AND DEBRIS FLOWS.

&&

LAT...LON 3436 11807 3429 11819 3465 11854 3482 11848
      3483 11829 3450 11802

$$

KAPLAN/BOLDT

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
3 follow-up statements
490 
WGUS76 KLOX 270118
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
618 PM PDT MON AUG 26 2013

CAC037-270315-
/O.CON.KLOX.FF.W.0005.000000T0000Z-130827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
618 PM PDT MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...

AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA FROM A LINE FROM ACTON TO THE POWERHOUSE BURN AREA TO THE 
NORTHWEST. THE ACTON PUMP STATION RECEIVED NEARLY TWO AND A QUARTER 
INCHES OF RAIN IN JUST OVER AN HOUR. THERE WERE MEDIA REPORTS OF 
FLASH FLOODING AROUND CROWN VALLEY ROAD AND COUNTRY WAY IN ACTON. 
LATEST NWS RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING TO 
AFFECT THE NORTHERN PORTION OF THE POWERHOUSE BURN AREA AND WESTERN 
ANTELOPE VALLEY. THERE WILL CONTINUE TO BE A THREAT OF FLASH 
FLOODING ACROSS DRY WASHES AND ARROYOS WELL AWAY FROM THE RAIN.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3436 11807 3429 11819 3465 11854 3482 11848
      3483 11829 3450 11802

$$

KAPLAN/HALL
463 
WGUS76 KLOX 270244
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
744 PM PDT MON AUG 26 2013

CAC037-270315-
/O.CON.KLOX.FF.W.0005.000000T0000Z-130827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
744 PM PDT MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...

AT 736 PM PDT...ALTHOUGH STORM CELLS OVER THE WARNED AREA HAVE 
DISSIPATED OVER THE LAST HALF HOUR...THE FLASH FLOOD WARNING WILL 
REMAIN IN EFFECT UNTIL 815 PM PDT THIS EVENING AS THEIR COULD BE 
CONTINUED RUNOFF FROM SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF 
TIME. REMEMBER TO STAY OUT OF DRY WASHES AND ARROYOS OVER THE NEXT 
FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...AND RURAL ROADS. 

&&

LAT...LON 3436 11807 3429 11819 3465 11854 3482 11848
      3483 11829 3450 11802

$$

KAPLAN/HALL
988 
WGUS76 KLOX 270313
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
813 PM PDT MON AUG 26 2013

CAC037-270316-
/O.EXP.KLOX.FF.W.0005.000000T0000Z-130827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
813 PM PDT MON AUG 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR THE 
POWERHOUSE BURN AREA AND AREAS TO THE SOUTHEAST ACROSS THE ACTON 
AREA. ALTHOUGH STORM CELLS HAVE DISSIPATED...THERE COULD BE ISOLATED 
AREAS THAT EXPERIENCE LOCAL FLOODING OR PONDING OF WATER IN 
ROADWAYS. 

LAT...LON 3436 11807 3429 11819 3465 11854 3482 11848
      3483 11829 3450 11802

$$

KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:10 PM PDT, 11 minutes earlier.

Area forecast discussion, Aug 26, 5:10 PM PDT, 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
510 PM PDT MON AUG 26 2013

UPDATED AVIATION SECTION

.SYNOPSIS...

A SURGE OF MOISTURE FROM THE REMNANTS OF ONCE TROPICAL STORM IVO
WILL BRING A THREAT OF THUNDERSTORMS TO PARTS OF THE AREA STARTING
MONDAY AFTERNOON...WITH THE THREAT LIKELY LASTING THROUGH THE END OF
THE WEEK. COASTAL AREAS WILL LIKELY SEE A SIGNIFICANT WARM UP EARLY
THIS WEEK...AS ONSHORE FLOW WEAKENS. A WEAK TROUGH APPROACHING FROM
THE NORTHWEST NEXT WEEKEND SHOULD BRING AN END TO THE THUNDERSTORM
ACTIVITY...ALONG WITH SLIGHTLY COOLER WEATHER.

&&

.SHORT TERM (TODAY-THU)...PLUME OF OLD IVO MOISTURE STILL STREAMING
NORTH INTO SO CAL, THOUGH SO FAR THE DEEPER MOISTURE HAS REMAINED
SOUTH AND EAST AND CONVECTION HAS BEEN MINIMAL. MODELS CONTINUE TO
ADVERTISE A FAIR AMOUNT OF MID LEVEL MOISTURE MOVING INTO EASTERN
HALF OF THE FORECAST AREA TONIGHT INTO TUESDAY AND WHILE THE
MOISTURE MAY IN FACT MOVE THAT FAR WEST I'M HAVING DOUBTS THAT THE
THICK CLOUD COVER WILL ACCOMPANY THAT MOISTURE. WAS NOT VERY
IMPRESSED WITH STABILITY PARAMETERS OVERNIGHT AND SO FAR NOT SEEING
ANY REAL UPPER LEVEL KICKERS TO FIRE STORMS OFF WITHOUT DAYTIME
HEATING. MODEL SOUNDINGS OVER COASTAL AREAS NOT SHOWING MUCH CAPE
AND LAPSE RATES ARE MARGINAL AT BEST. SO THIS DOESN'T HAVE THE SIGNS
OF A CLASSIC OVERNIGHT THUNDERSTORM OUTBREAK BUT CAN'T RULE IT
COMPLETELY OUT EITHER. ISOLATED SPRINKLES OR LIGHT SHOWERS MAY
ACTUALLY BE A SLIGHTLY BETTER BET ESPECIALLY IF THAT PLUME DOES
SHIFT FARTHER NORTH AND WEST OVER OUR AREA. SO I'VE TRIMMED BACK
CLOUD COVERAGE TONIGHT BUT LEFT POPS MOSTLY THE WAY THEY WERE, IE
CHANCE OR SLIGHT CHANCE ACROSS LA/VENTURA COUNTIES TONIGHT AND EARLY
TUESDAY. THE FLASH FLOOD WATCH FOR THE LA MTNS AND AV HAS BEEN
EXTENDED TO INCLUDE TUESDAY AND ALSO VENTURA COUNTY WAS ADDED FOR
TUESDAY. STABILITY PARAMETERS LOOK MORE IMPRESSIVE TUESDAY AFTERNOON
THAN TODAY FOR THE MOUNTAINS AND AV.

TEMPS WILL REMAIN WARM AND MUGGY MOST OF THE WEEK, THOUGH INCREASING
ONSHORE FLOW SHOULD BRING TEMPS DOWN A FEW DEGREES TUESDAY AND
WEDNESDAY CLOSER TO NORMAL LEVELS. MUGGINESS SHOULD DECREASE LATE
TUESDAY AND WEDNESDAY AS MOISTURE SURGE WANES, THEN INCREASE AGAIN
THURSDAY AS ANOTHER LITTLE BURST OF MONSOON MOISTURE MOVES IN. STILL
ENOUGH MOISTURE AND INSTABILITY WEDNESDAY FOR A SLIGHT CHANCE OF
AFTERNOON CONVECTION OVER THE MTNS AND AV WITH A LITTLE BETTER
CHANCE THU. MODELS INDICATE GRADIENTS TRENDING OFFSHORE THU AS WELL
SO THU COULD BE A SIMILAR DAY AS TODAY IN TERMS OF HIGH TEMPS AND
MUGGINESS.

.LONG TERM (FRI-MON)...FAIRLY BIG DIFFERENCES NOTED IN THE MEDIUM
RANGE MODELS TODAY. BOTH THE GFS AND ECMWF SHOW A PRETTY STRONG WAVE
MOVING INTO THE CO RIVER VALLEY FRIDAY MORNING BUT LIKELY TOO FAR
EAST FOR OUR AREA. THE ECMWF SHOWS ANOTHER WAVE WITH PRETTY GOOD
MOISTURE SATURDAY MORNING WITH THAT MOISTURE LINGERING THROUGH THE
WEEKEND. THE GFS IS SHARPLY DIFFERENT WITH THE WEEKEND PATTERN,
SHOWING THE WEST COAST TROF EASILY PUSHING THE MOISTURE EAST OF OUR
AREA WITH MUCH DRIER SOUTHWEST FLOW ALOFT AND STABLE CONDITIONS
ACROSS OUR AREA. ALL MODELS SHOW COOLING FOR THE AREA CONTINUING
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...27/0010Z.

AT COASTAL TERMINALS...THERE IS A CHANCE OF VLIFR TO IFR
CONDITIONS...WITH THE BEST CHANCE AT COASTAL TERMINALS NORTH OF
POINT CONCEPTION. OTHERWISE...VFR CONDITIONS WILL PERSIST AT ALL
OTHER TERMINALS. THERE IS CHANCE OF SHOWERS AND THUNDERSTORMS...WITH
THE BEST CHANCE THIS EVENING.

KLAX...THERE IS A 30 PERCENT CHANCE OF VLIFR TO IFR CONDITIONS
BETWEEN 10Z AND 15Z. THERE IS A 20 PERCENT OF SHOWERS AND
THUNDERSTORMS BETWEEN 06Z AND 12Z.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A
20 PERCENT OF SHOWERS AND THUNDERSTORMS BETWEEN 06Z AND 12Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW
AVIATION...30
SYNOPSIS...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 26, 1:20 PM PDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
120 PM PDT MON AUG 26 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-271300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
120 PM PDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
OF LOS ANGELES COUNTY AND THE ANTELOPE VALLEY THIS AFTERNOON AND
EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THEPOTENTIAL FOR
HEAVY RAINFALL AND FLASH FLOODING IN THESE AREAS...PARTICULARLY
ACROSS EASTERN SECTIONS. THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS ALL OF LOS ANGELES AND VENTURA COUNTIES LATE
TONIGHT...WITH THE POTENTIAL FOR HEAVY RAINFALL IN SOME AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MUCH OF THE REGION
TUESDAY...WITH THE POTENTIAL FOR HEAVY RAINFALL IN THE MOUNTAINS AND
ANTELOPE VALLEY. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES
AND THE ANTELOPE VALLEY DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY THROUGH SATURDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.